Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 63, NWS Topeka, KS

June 10, 1998Brown County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 10, 1998, 10:04 AM CDT for Brown County, Nemaha County, Kansas. It was in force for 61 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 10, 1998, 10:04 AM CDT (15:04 UTC)
Expired
Jun 10, 1998, 11:05 AM CDT
In force
61 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Brown County, KS, Nemaha County, KS

What was reported inside it

TimeReportWhereRemark
Jun 10, 10:17 AM CDTHail 1Seneca, KS
Jun 10, 10:40 AM CDTHail 1.75Willis, KS
Jun 10, 10:40 AM CDTThunderstorm Wind 57Willis, KS
Jun 10, 10:45 AM CDTHail 0.75Horton, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

549 
WUUS1 KTOP 101507 RRA
SVRTOP
KSC013-131-101605-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1004 AM CDT WED JUN 10 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     BROWN COUNTY IN NORTHEAST KANSAS
     EASTERN NEMAHA COUNTY IN NORTHEAST KANSAS

* UNTIL 1105 AM CDT

* AT 10 AM CDT THE NEMAHA COUNTY SHERIFF REPORTED QUARTER SIZE HAIL 
IN SENECA... THIS SEVERE STORM WAS MOVING EAST AT 35 TO 40  MILES PER 
HOUR.

* SOME LOCATIONS AFFECTED...
     RESERVE
     MORRILL
     SABETHA
     ONEIDA
     FAIRVIEW
     POWHATTAN
     GOFF
     CORNING
     SENECA
     HIAWATHA
     TRAVELERS ALONG US HIGHWAY 36 BETWEEN SENECA AND HIAWATHA

LARGE HAIL...VERY HEAVY RAIN AND POSSIBLY DAMAGING WINDS ARE LIKELY 
WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM 
PASSES.

IF YOU ARE IN THE PATH OF THIS STORMS PREPARE FOR DAMAGING 
WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE 
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER
INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:45 AM CDT, 7 hours 19 minutes earlier.

Area forecast discussion, Jun 10, 2:45 AM CDT, 7 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
245 AM CDT WED JUN 10 1998

...MAIN CONCERNS ARE PRECIPITATION CHANCES THIS MORNING AND AGAIN
TONIGHT INTO THURSDAY...

SATELLITE AND 88-D LOOPS SHOW CONVECTION IN SOUTH CENTRAL AND
SOUTHEAST KANSAS AS WARM FRONT BEGINS TO RETURN NORTH.  WILL HAVE
POPS IN THE FORECAST FOR THIS MORNING WITH THIS EVENT.  AFTER WARM
FRONT MOVES THROUGH...MAIN EVENT WILL OCCUR TONIGHT INTO THURSDAY AS
UPPER WAVE EJECTS NORTHEAST AND PUSHES SURFACE BOUNDARY EAST ACROSS
THE AREA THURSDAY.  LIKELY POPS CURRENTLY IN FORECAST FOR TONIGHT AND
WILL KEEP THIS.  MOST ACTIVITY WILL BE 03Z TONIGHT TO 15Z THURSDAY
MORNING ALTHOUGH WITH THE UPPER WAVE NOT PASSING BY UNTIL THE
AFTERNOON...COULD BE SOME ACTIVITY AGAIN AT THAT TIME.  AVN LOOKS TOO
FAST ON MOVEMENT OF UPPER WAVE.

TEMPERATURES SHOULD BE IN THE 80S CWAWIDE TODAY AND THURSDAY.

.TOP...NONE

LWS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:18 AM CDTSevere Thunderstorm WarningTOPRepublic32 min
Jun 10, 7:30 AM CDTTornado WarningTOPRepublic, Washington30 min
Jun 10, 8:19 AM CDTSevere Thunderstorm WarningTOPWashington46 min
Jun 10, 8:43 AM CDTSevere Thunderstorm WarningTOPMarshall57 min
Jun 10, 9:33 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha62 min
Jun 10, 5:26 PM CDTSevere Thunderstorm WarningTOPRiley29 min
Jun 10, 5:50 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley60 min
Jun 10, 6:19 PM CDTTornado WarningTOPPottawatomie31 min
Jun 10, 6:36 PM CDTTornado WarningTOPPottawatomie, Wabaunsee29 min
Jun 10, 6:53 PM CDTTornado WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.